New Mexico, 2023

Damaging Winds in New Mexico, August 2, 2023

August 2, 2023 · NWS ABQ · 5 events in 1 county or zone

A line of storms moving across the Four Corners area produced dry microbursts and significant damage at several locations across the Northwest Plateau in northwest NM. The Farmington observing station reported a wind gust of 50 knots or 58 miles per hour on the leading edge of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A line of storms moving across the Four Corners area produced dry microbursts and significant damage at several locations across the Northwest Plateau in northwest NM. The Farmington observing station reported a wind gust of 50 knots or 58 miles per hour on the leading edge of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 2, 4:42 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 2, 4:42 PM MST, 1 hour 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
542 PM MDT Wed Aug 2 2023

...New AVIATION...

.SYNOPSIS...
Issued at 209 PM MDT Wed Aug 2 2023

A modest surge of monsoon moisture will stream northeastward over
the forecast area with increased coverage of showers and
thunderstorms this evening, then mainly over southern and eastern
areas on Thursday afternoon and evening. Drier air will then
filter over the area from the northwest at the end of the week
relegating spotty and small cells mainly to the east slopes of the
Sangre de Cristo and Sacramento Mountains. Storms should increase
in coverage some over northeast areas Sunday, then over more of
the forecast area Monday and Tuesday. Otherwise, high temperatures
will become very hot again at the end of this week through the
middle of next week with readings near 100 degrees in Albuquerque
daily, and readings near and above 105 degrees in Roswell and
eventually Socorro.

&&

.SHORT TERM...
(This evening through Thursday night)
Issued at 209 PM MDT Wed Aug 2 2023

12Z KABQ upper air sounding showed a PWAT of 1.02", which was down
from 1.10" 24hrs prior but still more than sufficient to support
convection with decent downpours given sufficient instability. This
is certainly the case across the south central mountains this
afternoon, where elevated PWATs and slow storm motion is making for
a locally heavy rainfall and resulting flash flood threat,
especially on/near the McBride burn scar. A Pacific dry air
intrusion is obvious in the latest water vapor satellite imagery
over southwest/south central AZ and is forecast to move northeast
and rotate around the upper high circulation across western and
northern NM through Thursday night. The result should be less
convection across western and north central NM Thursday, with dry
air entrainment making for short-lived updrafts and putting the
kibosh on soaking rains. Otherwise, the deepest convection on
Thursday will be across the southern mountains once again and across
far northeast NM where a few storms may become strong to severe.
High temperatures on Thursday will be above normal most areas.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 209 PM MDT Wed Aug 2 2023

The staunch high pressure system aloft is forecast to remain
centered near the southeast AZ and southwest NM border throughout
the long term forecast period. As a result, high temperatures will
continue to vary from near normal across the northwest and
northeast corners of the forecast area to as much as 15 or 16
degrees above normal across southern areas from day to day
producing near record readings. An exception will be Friday when
highs will only reach as much as 10 degrees above normal, because
the high pressure system will be a little weaker.

The high pressure system is forecast to build to around 600 dam
at 500 mb this weekend into early next week, which is considered
very strong. Drier air will wrap around the upper high and across
the forecast area with a sharp downtick in thunderstorm coverage
Friday, and almost no storms on Saturday. There could be a few
cells with small wetting footprints over the northern Sangre de
Cristo Mountains and south central mountains Friday, and maybe a
cell or two over the east slopes of the northern Sangres on
Saturday. The chance for showers and thunderstorms will improve
some on Sunday afternoon and evening along and east of the Sangre
de Cristos due to a moist backdoor front that sags into that area
late Saturday night into Sunday morning. Another moist backdoor
front is forecast to push all the way to the east slopes of the
central mountain chain and potentially through gaps into the
middle and lower Rio Grande Valley Sunday night into Monday
morning. After mixing eastward onto the high plains of eastern NM
Monday afternoon, the front is forecast to push through gaps in
the central mountain chain again Monday night into Tuesday
morning. The improved low level moisture with the front may
enable isolated showers and thunderstorms to develop from the
central mountain chain northeastward across the northeast and east
central areas Monday and Tuesday, as well as some gusty and drier
variety cells over the west central and southwest mountains.
Storms may reach scattered coverage at the peak of afternoon
convection from the Sangre de Cristo's eastward Monday and
Tuesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 530 PM MDT Wed Aug 2 2023

Isold to wdly sct showers and thunderstorms will continue through
the evening hours before dissipating prior to 03/06Z. Gusty
outflow wind to 40 kt is the main threat to aviation this evening.
Thursday's round of showers and thunderstorms is forecast to
shift slightly to the east and southeast as drier air aloft ends
storm chances for the northwest quarter including KFMN and KGUP.

&&

.FIRE WEATHER...
Issued at 209 PM MDT Wed Aug 2 2023

The Monsoon high is still east of the area and a limited moisture
plume will continue to result in rounds of storms through Thursday,
although with a small wetting footprint given dry air beginning to
work east across northern NM from AZ. A threat for burn scar
flooding will likely continue Thursday for the McBride scar. The
trend from late week through the weekend is a drying/warning one as
the upper high builds back to the west to near the Bootheel and dry
westerly flow develops across northern NM. This scenario will bring
hot, dry and unstable conditions back to the area, which will likely
persist into at least the middle of next week. Chances for wetting
storms will trend down during this period and likely be confined to
far northeast NM where outflow boundaries and a weak backdoor front
will bring added moisture on Sunday and Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  62  91  58  95 /  40  10   5   0
Dulce...........................  52  88  49  90 /  20  10   5   0
Cuba............................  55  87  56  91 /  50  10  10   0
Gallup..........................  52  90  52  93 /  40  10   5   0
El Morro........................  52  87  51  88 /  50  10  10   0
Grants..........................  53  91  51  92 /  40  10  10   5
Quemado.........................  55  88  55  91 /  50  20  10   5
Magdalena.......................  62  89  63  92 /  40  40  20  10
Datil...........................  55  86  57  89 /  40  20  10  10
Reserve.........................  54  93  53  95 /  40  20   5   5
Glenwood........................  65  97  65  98 /  40  20   5   5
Chama...........................  49  83  47  84 /  20  20  10   5
Los Alamos......................  62  88  65  89 /  40  30  10  10
Pecos...........................  60  89  60  90 /  30  20  20   5
Cerro/Questa....................  48  85  48  87 /  30  10  10  10
Red River.......................  45  78  44  81 /  30  20  10  10
Angel Fire......................  41  80  39  81 /  20  30  10  10
Taos............................  51  89  51  90 /  20  10  10   5
Mora............................  53  85  53  87 /  30  40  10  10
Espanola........................  60  94  60  96 /  30  10  10   0
Santa Fe........................  63  89  64  91 /  30  10  10   5
Santa Fe Airport................  58  93  59  94 /  30  10  10   0
Albuquerque Foothills...........  68  94  70  95 /  40  10  10   0
Albuquerque Heights.............  68  95  69  97 /  40  10  10   0
Albuquerque Valley..............  65  97  66 100 /  50  10  10   0
Albuquerque West Mesa...........  67  95  67  98 /  40  10  10   0
Belen...........................  64  98  65 101 /  50  10  20   0
Bernalillo......................  64  97  65 100 /  50  10  10   0
Bosque Farms....................  60  97  61  99 /  50  10  20   0
Corrales........................  66  96  66  99 /  50  10  10   0
Los Lunas.......................  62  97  63 100 /  50  10  20   0
Placitas........................  66  94  67  96 /  40  10  10   0
Rio Rancho......................  67  95  67  98 /  50  10  10   0
Socorro.........................  67  98  68 100 /  40  30  20   0
Sandia Park/Cedar Crest.........  63  88  62  90 /  40  20  20   0
Tijeras.........................  64  90  63  93 /  40  20  20   0
Edgewood........................  61  91  60  93 /  30  20  20   0
Moriarty/Estancia...............  54  92  54  94 /  30  20  20   0
Clines Corners..................  58  89  59  91 /  20  20  20   0
Mountainair.....................  61  90  62  93 /  40  20  20   0
Gran Quivira....................  61  90  63  93 /  40  20  30   5
Carrizozo.......................  65  92  68  96 /  30  30  30  10
Ruidoso.........................  59  83  60  88 /  20  60  30  30
Capulin.........................  58  87  56  86 /  20  60  20  20
Raton...........................  55  90  54  90 /  30  40  10  10
Springer........................  58  92  55  94 /  20  50  10  10
Las Vegas.......................  57  90  57  92 /  30  30  20  10
Clayton.........................  67  94  62  92 /  20  30  20  10
Roy.............................  64  92  60  93 /  20  40  20  10
Conchas.........................  68 100  65 100 /  20  20  30   5
Santa Rosa......................  67  97  65  97 /  20  20  30   5
Tucumcari.......................  67 100  66  99 /  20  20  20   0
Clovis..........................  69  99  69  99 /  10  10  20   0
Portales........................  70 100  70 101 /  10  10  20   0
Fort Sumner.....................  70 100  69 101 /  20  20  20   0
Roswell.........................  73 104  73 105 /  20  20  10   0
Picacho.........................  65  94  66  97 /  20  50  10  10
Elk.............................  60  90  62  92 /  20  60  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ226.

&&

SHORT TERM...11
LONG TERM....44
AVIATION...33

In the hours before

Special weather statement, Aug 2, 12:35 PM MST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
135 PM MDT Wed Aug 2 2023

NMZ240-022000-
Southwest Chaves County-
135 PM MDT Wed Aug 2 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN CHAVES
COUNTY THROUGH 200 PM MDT...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dunken, or 11 miles northeast of Pinon. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dunken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3269 10535 3272 10535 3289 10531 3275 10504
      3262 10522
TIME...MOT...LOC 1934Z 211DEG 2KT 3273 10525

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

34

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Juan

When
August 2, 6:18 PM MST to 6:28 PM MST
Where
San Juan County, 0.55 mi E of Fruitland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.740, -108.390

There was a downed utility pole from a likely strong gust front and microburst ahead of a line of storms moving east from Arizona.

Thunderstorm Wind, San Juan

When
August 2, 6:25 PM MST to 6:35 PM MST
Where
San Juan County, 1.8 mi ENE of Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
36.760, -108.160

Several trees were blown down in Kiwanis Park from a likely microburst. Individual heard a huge crack when trees fell. The microburst also came with a wall of sand and a possible dust devil.

Thunderstorm Wind, San Juan

When
August 2, 6:25 PM MST to 6:35 PM MST
Where
San Juan County, La Plata
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
36.930, -108.190

A greenhouse was damaged from a strong gust front and likely microburst ahead of a line of storms moving east from Arizona.

Thunderstorm Wind, San Juan

When
August 2, 6:28 PM MST to 6:35 PM MST
Where
San Juan County, 0.69 mi N of (Fmn)farmington Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.750, -108.230

Wind gust reported at KFMN.

Thunderstorm Wind, San Juan

When
August 2, 6:35 PM MST to 6:45 PM MST
Where
San Juan County, 0.69 mi S of Navajo Dam
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
36.800, -107.610

Two utility poles were damaged at the Navajo Dam from strong winds. This was likely caused by a dry microburst ahead of storms moving in from the west.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105638, 1105639, 1105642, 1106336, 1105665.